Arizona, 2007

Damaging Winds in Arizona, August 29, 2007

August 29, 2007 · NWS PSR · 2 events in 1 county or zone

Over 2,000 homes and businesses were left without power as winds tore down poles in Coolidge. Phone service was cut and many trees were uprooted in Coolidge.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$230,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Over 2,000 homes and businesses were left without power as winds tore down poles in Coolidge. Phone service was cut and many trees were uprooted in Coolidge. Additional damage was reported in other areas of the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 29, 5:00 PM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 29, 5:00 PM MST, 1 hour 30 minutes before
AZZ020>028-CAZ030>033-300600-

AREA FORECAST DISCUSSION...UPDATED AVIATION SECTION
NATIONAL WEATHER SERVICE PHOENIX AZ
500 PM MST WED AUG 29 2007

.SYNOPSIS...
STRONG HIGH PRESSURE ALOFT IS MOVING NORTH OVER NORTHERN ARIZONA.
AT THE SAME TIME...SOME MOISTURE AND A WEAK LOW PRESSURE SYSTEM FROM
THE EAST WILL BRING AN INCREASE IN THE POSSIBILITY OF AFTERNOON
SHOWERS AND THUNDERSTORMS SPREADING FROM THE HIGHER TERRAIN WEST
ACROSS THE DESERT AREAS MAINLY IN SOUTH-CENTRAL ARIZONA TONIGHT. THE
POSSIBILITY OF MAINLY LATE AFTERNOON AND NIGHTTIME SHOWERS AND
THUNDERSTORMS IS EXPECTED TO CONTINUE THROUGH THE LABOR DAY HOLIDAY
WEEKEND AS THE HIGH SHIFTS NORTHWEST TO SOUTHERN NEVADA AND SOUTHERN
CALIFORNIA. TEMPERATURES WILL BE LOWER THURSDAY WITH SOME FURTHER
LOWERING OF TEMPERATURES OVER THE LABOR DAY HOLIDAY WEEKEND.

&&

.SHORT TERM...
TONIGHT THROUGH SATURDAY...
AS EXPECTED...THUNDERSTORMS WERE INCREASING OVER THE HIGHER TERRAIN
OF SOUTH-CENTRAL ARIZONA MAINLY EAST OF GLOBE AT MID AFTERNOON
TODAY. OTHERWISE...IT WAS MOSTLY SUNNY WITH SOME CUMULUS CLOUDS AT
MID AFTERNOON TODAY. TEMPERATURES WERE GENERALLY ABOUT 2 DEGREES
HOTTER WITH CLOSE TO THE SAME DEW POINT TEMPERATURES EARLY THIS
AFTERNOON COMPARED WITH THE SAME TIME YESTERDAY. WIND WAS GENERALLY
FROM THE SOUTHEAST...SOUTH AND SOUTHWEST 5 TO 15 MPH AT MID
AFTERNOON TODAY.

STRONG HIGH PRESSURE ALOFT BUILDING OVER THE SOUTHWESTERN UNITED
STATES RESULTED IN ANOTHER HOT DAY TODAY.

AN EXCESSIVE HEAT WARNING CONTINUES IN EFFECT FOR ALL DESERT AREAS
UNTIL 8 PM THIS EVENING. SEE THE EXCESSIVE HEAT WARNING PRODUCT AND
ALSO CLIMATE SECTION BELOW FOR NEW RECORD NUMBER OF 110 DEGREE DAYS
SET TODAY.

THE HIGH PRESSURE SYSTEM IS EXPECTED TO SHIFT NORTH OVER NORTHERN
ARIZONA THROUGH THURSDAY. AS THIS HAPPENS...THE CLOCKWISE FLOW OF
AIR AROUND THE HIGH WILL BRING A RETURN OF MOISTURE AND A WEAK LOW
PRESSURE SYSTEM FROM THE EAST ACROSS OUR AREA. THIS WILL RESULT IN
AN INCREASING POSSIBILITY OF AFTERNOON SHOWERS AND THUNDERSTORMS
OVER THE HIGHER TERRAIN SPREADING WEST INTO THE DESERT AREAS TONIGHT
WITH LESS CHANCE THURSDAY AND LITTLE CHANGE OR PERHAPS A SOMEWHAT
BETTER CHANCE FRIDAY AND SATURDAY. AREAS OF BLOWING DUST CAN BE
EXPECTED IN THE DESERT AREAS AHEAD OF THE THUNDERSTORMS.

THE GREATEST THREAT OF STORMS IN SOUTHERN GILA COUNTY THIS AFTERNOON
SPREADING WEST IS IN PINAL COUNTY AND SOUTHWEST MARICOPA COUNTY
THIS EVENING. HOWEVER...THERE IS STILL A BETTER CHANCE THAN THERE
HAS BEEN OF GETTING SHOWERS AND THUNDERSTORMS ELSEWHERE IN
SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA TONIGHT.
THERE IS EVEN A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
CONTINUING TO DEVELOP WEST ACROSS SOUTHWEST ARIZONA AND SOUTHEAST
CALIFORNIA LATE TONIGHT AND THURSDAY MORNING. THE MOISTURE INCREASE
IS EXPECTED TO RESULT IN LOWER TEMPERATURES THURSDAY.

&&

.LONG TERM...
SATURDAY NIGHT THROUGH WEDNESDAY...
THE STRONG HIGH PRESSURE SYSTEM IS EXPECTED TO BECOME CENTERED OVER
NORTHWEST ARIZONA/FAR SOUTHERN NEVADA OVER THE LABOR DAY HOLIDAY
WEEKEND...WITH MID-LEVEL STEERING FLOW FROM THE NORTHEAST. WEAK
WEATHER DISTURBANCES WILL ROTATE AROUND THE HIGH...AND THEY WILL
CERTAINLY IMPACT SENSIBLE WEATHER. RELIED HEAVILY ON CLIMO WITH
REGARD TO POP GRID/FCST EACH DAY...WITH A CHANCE FOR AFTERNOON
THUNDERSTORMS OVER THE HIGHER TERRAIN EAST OF PHOENIX...AND A SLIGHT
CHANCE OF MAINLY EVENING/NIGHTTIME THUNDERSTORMS OVER THE LOWER
DESERT OF SOUTH-CENTRAL AND SOUTHWEST AZ. CANT RULE OUT THE
POSSIBILITY FOR A FEW STORMS AS FAR WEST AS FAR SOUTHEAST
CALIFORNIA...BUT CLIMO INDICATES THAT POP SHOULD BE UNDER 10% FOR
THAT AREA. UPPER HIGH BEGINS TO WEAKEN BY TUESDAY AS A STRONG AREA
OF LOW PRESSURE MOVES INTO THE PACIFIC NORTHWEST. SOUTHERLY LOW
LEVEL FLOW EXPECTED TO INCREASE OVER OUR AREA ON TUESDAY IN ADVANCE
OF THIS SYSTEM...AND GFS HAS BEEN REASONABLY CONSISTENT IN
FORECASTING MOISTURE TO INCREASE OVER OUR AREA AS THIS OCCURS. IF
THE GFS IS CORRECT...A SUBTROPICAL DISTURBANCE WILL MOVE NORTH
TOWARD OUR CWA BY LATE TUESDAY...AND THINGS COULD GET INTERESTING
AROUND HERE BY THE MIDDLE OF NEXT WEEK. STAY TUNED.

&&

.AVIATION...
AUGUST 30 0000 UTC (AUGUST 29 1700 MST)

VERY STRONG SURFACE HEATING TODAY...NOTE THE 113 RECORD HIGH AT
PHOENIX...DECENT LOW/MID LEVEL MOISTURE AND IMPROVED ELY STEERING
WINDS HAVE ALLOWED FOR A NOTABLE UPSWING IN CONVECTION TO OUR EAST
THIS AFTERNOON. AT 430 PM RADAR SHOWED A LINE OF STORMS FROM ABOUT
CORDES JUNCTION SOUTHEAST TO TORTILLA FLAT/QUEEN VALLEY...MOVING
STEADILY WEST-SOUTHWEST AT ABOUT 15-20 MPH. IT SEEMS A PRETTY GOOD
BET THAT THESE STORMS WILL MANAGE TO MAKE IT INTO THE CENTRAL
DESERTS/GREATER PHOENIX AREA EARLY THIS EVENING...WITH ABOUT A 20-30
PERCENT CHANCE FOR THUNDER REACHING KIWA/KPHX BY ABOUT 02Z. SURFACE
DEWPOINTS ARE STILL A BIT LOW...GENLY IN THE LOW TO MID 50S...BUT
THIS WILL SERVE MORE TO LIMIT THE AMOUNT OF RAIN THAT FALLS AS
OPPOSED TO THE DEVELOPMENT OF STORMS THEMSELVES. GIVEN THE DRY
SUBCLOUD LAYER AS SEEN IN THE AREA RAOBS...INVERTED-VEE NATURE OF
SOUNDINGS...STRONG WINDS ARE POSSIBLE WITH THE STORMS AS THEY MOVE
INTO THE DESERTS...WITH PEAK GUSTS ABOVE 50 MPH POSSIBLE. THESE
WINDS COULD CERTAINLY GENERATE AREAS OF BLOWING DUST...WITH VBSYS
BELOW 3 MILES A GOOD BET...AT LEAST IN ISOLD LOCATIONS. ATTM...
TIMING OF STORMS INTO THE TAF SITES A BIT TRICKY...SO WILL LEAVE
VCTS/CB REMARKS INSTEAD OF TEMPO GROUPS IN THE KIWA/KPHX TAFS. WILL
MONITOR CLOSELY AND AMEND TO ADD TEMPO WHEN STORMS BECOME A BIT
BETTER ORGANIZED AND CLOSER TO THE VALLEY. EXPECT STORMS TO BE OVER
FOR THE CENTRAL DESERTS BY AROUND 05Z...WITH CLEARING SKIES.

KYUM...KIPL...AND KBLH ARE LESS LIKELY TO EXPERIENCE STORM ACTIVITY
BUT ISOLATED LATE NIGHT STORMS...AFT 06Z...ARE POSSIBLE OVER
SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA.

SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
AUGUST 29 2215 UTC (AUGUST 29 1515 MST)

COOLER TEMPERATURES ARE EXPECTED TOMORROW FOLLOWED BY A FLAT TREND
THROUGH MONDAY THEN COOLING BELOW NORMAL BY THE MIDDLE OF NEXT WEEK.
ACCORDINGLY HUMIDITIES WILL INCREASE THURSDAY FOLLOWED BY A GRADUAL
INCREASE INTO THE MIDDLE OF NEXT WEEK. NO STRONG GRADIENT WINDS ARE
ANTICIPATED AND DIRECTIONS WILL TEND TO FAVOR SOUTH AND SOUTHEAST.

&&

.CLIMATE...
A NEW RECORD 29 DAYS OF 110 DEGREES OR HIGHER IN PHOENIX IN A
CALENDAR YEAR WAS SET TODAY BREAKING THE OLD RECORD OF 28 DAYS SET
IN 1979 AND TIED IN 2002.

TEMPERATURES FOR TODAY...

           HIGH    AVERAGE   RECORD   YEAR
          SO FAR    HIGH      HIGH

PHOENIX     113      103       113    1948...TIED IN 1981 AND TODAY

YUMA        110      104       117    1954

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...EXCESSIVE HEAT WARNING FOR NORTHWEST AND NORTH-CENTRAL PINAL
     COUNTY...MARICOPA COUNTY DESERT AREAS...AND ALL OF YUMA AND
     LA PAZ COUNTIES...INCLUDING YUMA AND THE GREATER PHOENIX AREA
     UNTIL 8 PM THIS EVENING.

CA...EXCESSIVE HEAT WARNING FOR IMPERIAL COUNTY AND EASTERN
     RIVERSIDE COUNTY...INCLUDING IMPERIAL...EL CENTRO...AND
     BLYTHE. UNTIL 8 PM THIS EVENING.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

SHORT TERM...ELLIS
LONG TERM...DG
AVIATION...CB
FIRE WX...MEYERS
Hazardous weather outlook, Aug 29, 6:06 AM MST, 12 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
606 AM MST WED AUG 29 2007

AZZ022-023-027-028-301300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
606 AM MST WED AUG 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING HAS BEEN POSTED FROM 10 AM TODAY TO 8 PM
TONIGHT. DAYTIME HIGHS WILL REACH OR EXCEED 110 DEGREES AT MOST LOWER
DESERT LOCALES. REFER TO PHXNPWPSR FOR FURTHER DETAILS.

THERE WILL BE A SLIGHT CHANCE FOR EVENING THUNDERSTORMS.  THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS IN EXCESS OF 40
MPH...REDUCED VISIBILITIES IN BRIEF HEAVY RAIN AND BLOWING DUST...AND
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE FOR LATE AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS EACH DAY. THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING STRONG GUSTY WINDS IN EXCESS OF 40 MPH...REDUCED
VISIBILITIES IN BRIEF HEAVY RAIN AND BLOWING DUST...AND CLOUD TO
GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-021-025-026-CAZ031>033-301300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
606 AM MST WED AUG 29 2007 /606 AM PDT WED AUG 29 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST
ARIZONA...WEST-CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING HAS BEEN POSTED FROM 10 AM TODAY TO 8 PM
TONIGHT. DAYTIME HIGHS WILL REACH OR EXCEED 110 DEGREES AT MOST LOWER
DESERT LOCALES. REFER TO PHXNPWPSR FOR FURTHER DETAILS.

THERE WILL BE A SLIGHT CHANCE FOR EVENING THUNDERSTORMS MAINLY OVER
LA PAZ AND YUMA COUNTIES IN ARIZONA. THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING STRONG GUSTY WINDS IN EXCESS OF 40 MPH...REDUCED
VISIBILITIES IN BRIEF HEAVY RAIN AND BLOWING DUST...AND CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WELL-ABOVE NORMAL TEMPERATURES WILL OCCUR THURSDAY THROUGH LABOR DAY.
DAYTIME HIGHS WILL BE NEAR TO SLIGHTLY ABOVE 110 DEGREES AT LOWER
DESERT SITES.

THERE IS A VERY SLIGHT CHANCE FOR A LATE AFTERNOON OR EVENING
THUNDERSTORM EACH DAY...MAINLY OVER LA PAZ AND YUMA COUNTIES IN ARIZONA.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS IN
EXCESS OF 40 MPH...REDUCED VISIBILITIES IN BRIEF HEAVY RAIN AND
BLOWING SAND OR DUST...AND CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-301300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
606 AM MST WED AUG 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
STRONG GUSTY WINDS IN EXCESS OF 40 MPH...BRIEF HEAVY RAIN...AND
FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE FOR AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS EACH DAY. STRONGER THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING STRONG GUSTY WINDS IN EXCESS OF 35 MPH... BRIEF HEAVY
RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DG

The radar

The Phoenix radar (KIWA), 26 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pinal

When
August 29, 6:30 PM MST to 8:00 PM MST
Where
Pinal County, 3 mi SSW of Magma
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Amateur Radio
Coordinates
33.090, -111.520

Roofs blown off homes located in the eastern portions of the Gila river Indian Reservation.

Thunderstorm Wind, Pinal

When
August 29, 7:15 PM MST to 7:45 PM MST
Where
Pinal County, 0.9 mi NW of Coolidge to 0.9 mi NE of Coolidge Arpt
Measured
65 kt (75 mph) estimated gust
Property damage
$200,000
Reported by
Amateur Radio
Coordinates
32.979, -111.531

About 11 power poles were destroyed along the west side of Arizona Boulevard on the edge of the Casa Grande Ruins National Monument in Coolidge. Power was out for about 2300 households and businesses for more than 40 hours. Phone service was disrupted. Winds also uprooted trees in the area.|The Red Cross estimated that more than 340 people had received assistance in the form of food, water and shelter since a cooling station was established at the high school.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2007Every state in 2007This day in weather historyWarnings in Arizona, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52751, 52752.